Alert archive / North Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Blacksburg, VA

September 6, 2014Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 6, 2014, 5:46 PM EDT for Ashe County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2014, 5:46 PM EDT (21:46 UTC)
Expired
Sep 6, 2014, 11:45 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:15 PM EDTFLASH FLOOD6 Nnw Jefferson, NCWATER FLOWING OVER A BRIDGE THAT HAS CLOSED TEABERRY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WGUS51 KRNK 062146
FFWRNK
NCC009-070345-
/O.NEW.KRNK.FF.W.0020.140906T2146Z-140907T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 1145 PM EDT SATURDAY
    
* AT 541 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED  
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. JUST 
  RIVER TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LANSING...
  ASHLAND...
  SHATLEY SPRINGS...
  TROUT...
  AND CLIFTON. 
  
  LOCATIONS ALONG THE NORTH FORK OF THE NEW RIVER AND TRIBUTARIES    
  FLOWING INTO THE NEW RIVER WILL RISE ABOVE THEIR BANKS VERY        
  QUICKLY. THIS INCLUDES BIG HORSE CREEK NEAR LANSING AND NAKED 
  CREEK NEAR ASHLAND. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174

$$

AS
4 follow-up statements
737 
WGUS71 KRNK 062258
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT SAT SEP 6 2014

NCC009-070345-
/O.CON.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
658 PM EDT SAT SEP 6 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR 
NORTHWESTERN ASHE COUNTY...

AT 653 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 2 TO 4 
INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANSING...
ASHLAND...
SHATLEY SPRINGS...
TROUT...
AND CLIFTON. 

FLOODING IS EXPECTED ALONG THE NORTH FORK OF THE NEW RIVER AND THE 
TRIBUTARIES THAT FLOW INTO THIS RIVER. THIS INCLUDES ROCK 
CREEK...NAKED CREEK AND THREE TOP CREEK AROUND ASHLAND.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174

$$

AS
474 
WGUS71 KRNK 062353
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SAT SEP 6 2014

NCC009-070345-
/O.CON.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
753 PM EDT SAT SEP 6 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR 
NORTHWESTERN ASHE COUNTY...

AT 748 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A LOW WATER CROSSING 
NEAR LANSING FLOODED DUE TO HEAVY RAIN FROM THUNDERSTORMS. 3 TO 4 
INCHES OF RAIN HAVE ALREADY FALLEN. ADDITIONAL FLASH FLOODING IS 
EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANSING...
ASHLAND...
SHATLEY SPRINGS...
TROUT...
AND CLIFTON. 

THE NORTH FORK OF THE NEW RIVER AND TRIBUTARIES THAT FLOW INTO THE 
NEW RIVER WILL RISE QUICKLY. THIS INCLUDES ROCK CREEK AND ROUNDABOUT 
CREEK.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA THROUGH 9 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174

$$

AS
461 
WGUS71 KRNK 070108
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT SAT SEP 6 2014

NCC009-070345-
/O.CON.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
908 PM EDT SAT SEP 6 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR 
NORTHWESTERN ASHE COUNTY...

AT 905 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
HEAVY RAIN OVER THE WARNED AREA. 2 TO FOUR INCHES OF RAIN HAVE 
FALLEN. FLASH FLOODING IS EXPECTED.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANSING...
ASHLAND...
SHATLEY SPRINGS...
TROUT...
AND CLIFTON. 

SHARP RISES WERE OCCURRING ON THE NORTH FORK OF THE NEW RIVER AND IN 
THE TRIBUTARIES FLOWING INTO THIS RIVER. EVEN THOUGH THE RAIN HAS 
ENDED...RAPID RUNOFF AND STREAM RISES WILL CONTINUE THROUGH 11PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174

$$

AS
110 
WGUS71 KRNK 070253
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT SAT SEP 6 2014

NCC009-070302-
/O.CAN.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
1053 PM EDT SAT SEP 6 2014

...THE FLASH FLOOD WARNING FOR 
NORTHWESTERN ASHE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174

$$

AS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 5:42 PM EDT, 4 minutes earlier.

Area forecast discussion, Sep 6, 5:42 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT SAT SEP 6 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH THROUGH OUR AREA THIS EVENING AND
OVERNIGHT...HELPING TO IGNITE SCATTERED TO NUMEROUS SHOWERS AND
STORMS. THIS FRONT WILL STALL SOUTH OF THE REGION THROUGH EARLY
NEXT WEEK...KEEPING CLOUDS ALONG WITH THE THREAT FOR SHOWERS...BUT
COOLER TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 540 PM EDT SATURDAY...

BROAD CYCLONIC UPPER LEVEL FLOW EXISTS FROM HUDSON BAY REGION OF
CANADA SOUTHWARD INTO THE GREAT LAKES AND NEW ENGLAND. EMBEDDED
SHORT WAVE TROF IS MOVING EAST FROM ONTARIO INTO QUEBEC WITH
RIBBON OF VORTICITY TRAILING SOUTHWEST THROUGH THE GREAT LAKES AND
INTO THE OHIO VALLEY. AT THE SURFACE A COLD FRONT EXTENDED FROM
NEW ENGLAND...SOUTHWEST THROUGH WEST VIRGINIA AND EASTERN
KY...TRAILING EVEN FARTHER WEST INTO NORTHERN TX. SURFACE HIGH
PRESSURE WAS BUILDING EAST ACROSS THE UPPER MIDWEST REPLACING
AREAS UPSTREAM OF THE FRONT WITH A MUCH COOLER DRIER
AIRMASS...DEWPOINTS IN THE 50S. EAST AND SOUTH OF THE FRONTAL
BOUNDARY THE AIRMASS WAS MORE TROPICAL LIKE WITH SURFACE DEWPOINTS
IN THE LOWER 70S AND DEEPER MOISTURE PROFILES SUPPORTING
PERCEPTIBLE WATER...PWAT...VALUES BETWEEN 1.6 AND 2.0 INCHES.

THE SURFACE COLD FRONT IS PROGGED TO ADVANCE SOUTH AND EAST
THIS EVENING...CROSSING OUR FORECAST AREA OVERNIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONTAL PASSAGE.  UNTIL THE FRONT CROSSES THE AREA WE WILL
CONTINUE TO BASK IN THE TROPICAL AIRMASS WITH MUGGY CONDITIONS
PERSISTING...DEWPOINTS REMAINING NEAR 70. ONGOING CONCERN IS FOR
STORMS WITH VERY HEAVY DOWNPOURS. WITH PWATS 175 PERCENT OF NORMAL
SHOWERS AND STORMS WILL BE VERY RAIN EFFICIENT. MEAN WIND IS FROM
THE WEST AT ABOUT 12-15KTS...THIS SHOULD KEEP ACTIVITY MOVING
ALONG...BUT POTENTIAL STILL EXISTS FOR EXCESSIVE RAINFALL IF
ACTIVITY TRAINS OVER THE SAME AREA. STILL FORGOING A LARGE SCALE
FLASH FLOOD WATCH...ALTHOUGH THERE WILL CERTAINLY BE CASES WHERE
ISOLATED FLASH FLOODING WILL OCCUR. RAIN RATES OF 3-4 INCHES AN
HOUR ARE POSSIBLE WITH THE HEAVIER RAIN CORES!

EVEN THOUGH THE MAIN THREAT IS HEAVY RAIN...CAN'T RULE OUT SOME
ISOLATED SEVERE WEATHER TOO. THE MORE ROBUST STORMS THIS EVENING MAY
TAP INTO A BIT MORE MOMENTUM FROM THE INCREASING WINDS ALOFT. THIS
WILL ALSO BE AIDED BY WATER LOADING FROM THE INTENSE RAIN CORES
INCREASING POTENTIAL FOR WET MICROBURSTS...SOMETHING WE
EXPERIENCED WITH A FEW OF THE STORMS THAT MOVED ACROSS THE AREA
LAST TUESDAY EVENING.

WILL CONTINUE TO MAINTAIN LIKELY THREAT FOR SHOWERS/STORMS WITH
HEAVY RAIN THIS EVENING...WANING OVERNIGHT WITH THE LOSS OF
DAYTIME HEATING. PASSAGE OF THE FRONT WILL BRING WINDS INITIALLY
OUT OF THE NORTHWEST AND NORTH...THEN TREND MORE NORTHEASTERLY ON
SUNDAY. HIGH PRESSURE BEHIND THE FRONT WILL BE MOVING EAST INTO
NEW ENGLAND WITH A WEDGE OF STABLE AIR WORDING ITS WAY DOWN THE
EAST SIDE OF THE APPALACHIANS PROMOTING THIS NORTHEASTERLY PUSH
OF WIND. THE ACTUAL COLD FRONT IS FORECAST TO STALL OVER THE
CAROLINAS...MERGING WITH AN AREA OF LOW PRESSURE WHICH HAS BIN
SPINNING NEAR THE GEORGIA COAST FOR THE LAST COUPLE OF DAYS.

FOR SUNDAY...EVEN THOUGH OUR FORECAST AREA WILL BE UNDERGOING AN
AIRMASS CHANGE IN THE BOUNDARY LAYER WITH COOLER AIR ARRIVING FROM
THE NORTH...WIND FLOW ALOFT IS NOT VERY CONDUCIVE FOR CLEARING
WITH CLOUDS OVERRUNNING THE FRONTAL BOUNDARY TO OUR SOUTH AND
KEEPING OUR FORECAST AREA MOSTLY CLOUDY. RESULT WILL BE
TEMPERATURES THAT EXPERIENCE VERY LITTLE RISE ON
SUNDAY...TEMPERATURES NO WARMER THAN THE 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
AS OF 400 PM EDT SATURDAY...

AN UNSETTLED WEATHER PATTERN EXPECTED WITH WEDGE FOR US DURING THIS
PERIOD. A 1023MB SFC HIGH MOVES QUICKLY NORTHEAST AND SETS UP OVER
NEW ENGLAND/SOUTHERN QUEBEC SUNDAY NIGHT WITH A FRONTAL SYSTEM WITH
WAVE OF LOW PRESSURE REMAINING ALONG THE COAST...WITH INVERTED
TROUGH IN EASTERN TENNESSEE. THIS WILL FAVOR A BETTER THREAT OF
SHOWERS EAST OF THE BLUE RIDGE SUNDAY NIGHT OVER INTO MONDAY
NIGHT...AS THE LOW PRESSURE SLIDES SLOWLY ACROSS EASTERN NORTH
CAROLINA THEN OFF THE VIRGINIA COAST. PLAYED LOW TEMPERATURES SUNDAY
NIGHT CLOSE TO ADJMAV WITH READINGS FROM THE UPPER 50S IN THE
MOUNTAINS TO THE MID 60S IN THE PIEDMONT. WITH CLOUDS AND
SHOWERS...LOWERED MONDAY HIGH TEMPERATURES CLOSER TO THE COOLER MOS
GUIDANCE WITH VALUES FROM THE UPPER 60S IN BLUE RIDGE HIGHER TERRAIN
AS WELL AS THE ALLEGHANYS TO UPPER 70S IN THE FAR WEST OUTSIDE
WEDGE.  IF PRECIPITATION IS MORE WIDESPREAD HIGHS MONDAY MAY NOT GET
OUT OF THE 60S IN MOST LOCATIONS. THE QPF ON MONDAY IS TRICKY WITH
GFS CLIPPING SOUTHEAST CORNER OF CWA WITH THE HIGHEST
AMOUNTS...WHILE THE ECMWF PLACES ITS THREE INCHES MAXIMUM OFF THE
COAST IN THE ATLANTIC OCEAN.

SOME DRIER AIR START TO WORK IN FROM THE WEST MONDAY NIGHT INTO
TUESDAY MORNING...WITH DEEP MOISTURE SHIFTING OUT TO SEA. THE GFS IS
A LITTLE SLOWER WITH THE LOW AND ITS ASSOCIATED MOISTURE. LOW
TEMPERATURES MONDAY NIGHT WILL GENERALLY BE IN THE UPPER 50S IN THE
MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT.

ALLOWED FOR SOME LIGHT POPS IN THE WEST ON TUESDAY ACROSS THE HIGHER
TERRAIN. HOWEVER...TUESDAY WILL BE A DRIER DAY IN GENERAL. MODELS
SHOWING ANOTHER SYSTEM MOVING INTO THE SOUTHERN PLAINS WITH UPPER
SHORTWAVE SHIFTING ALONG THE NORTHERN EDGE OF THE RIDGE THAT REMAINS
OVER THE GULF COAST INTO OUR REGION.

TUESDAY WILL BE A LITTLE WARMER WITH FLOW WEAKENING AND TURNING MORE
NORTH TO NORTHWEST. HIGHS TUESDAY WILL RANGE FROM THE MID TO UPPER
70S IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST. ONLY ISOLATED
CONVECTION TUESDAY EVENING...OTHERWISE DRY WEATHER ANTICIPATED. LOWS
TUESDAY NIGHT WILL DROP INTO THE UPPER 50S IN THE MOUNTAINS TO THE
LOWER TO MID 60S IN THE PIEDMONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 400 PM EDT SATURDAY...

A COLD FRONT SWEEPS ACROSS THE NORTHERN PLAINS WEDNESDAY WITH A
SURFACE LOW TRACKING NORTHEAST TOWARDS THE GREAT LAKES. AS THIS WAVE
MOVES INTO ZONAL FLOW...THE FRONTAL BOUNDARY WILL SLOW AS IT TRACKS
INTO THE OHIO VALLEY WEDNESDAY AFTERNOON/EVENING. THIS WAVE WILL
KEEP BULK OF THE STRONGER CONVECTION NORTH IN THE OHIO VALLEY. SPS
HAS HIGHLIGHTED A RISK OF SEVERE WEATHER TO OUR NORTHWEST ACROSS THE
OHIO VALLEY ON DAY 5 SEVERE WEATHER OUTLOOK.

AS THIS WAVE ENTERS THE OHIO VALLEY...THE WEDGE THAT WAS OVER THE
MID ATLANTIC REGION WILL BEGIN TO ERODE. IF THIS WEDGE HAS ENOUGH
RAIN TO ENHANCE IT...IT MAY NOT CLEAR THE AREA UNTIL LATE WEDNESDAY
NIGHT. MODELS ARE PUSHING A COLD FRONT INTO THE AREA THURSDAY AND
ACROSS THE REGION THURSDAY NIGHT. AS IN THE CASE WITH THE FRONT
EARLY IN THE WEEK...DOES THIS FRONT CLEAR THE FORECAST AREA OR DOES
IT STALL IN THE VICINITY. THE MOVEMENT OF THE FRONT INTO ZONAL
FLOW...INDICATES THE POSSIBILITIES OF A SLOWER ARRIVAL (FRIDAY
AND/OR SATURDAY) OR HAVING THE FRONT STALL OVER THE REGION IS HIGH.
SINCE THIS IS POSSIBLE...WILL KEEP CHANCE POPS IN FOR FRIDAY. HELD
ON TO THE ISOLATED TO SCATTERED CONVECTION ON SATURDAY AS SUPPORTED
BY HPCGUIDE AND SUPERBLEND. HOWEVER...THE GFS IS HINTING AT DRIER
AIR PUSHING IN. MOST OF THE EXTENDED MODELS PAINT A DRY SUNDAY.

WARMING TREND FROM WEDNESDAY INTO THURSDAY...THEN COOLING TREND FOR
FRIDAY INTO SUNDAY.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM EDT SATURDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THROUGH 10PM THIS EVENING AS A COLD FRONT SLOWLY CROSSES
THE MOUNTAINS. INTENSE RAIN CORES WITH RAIN RATES OF 2-4 INCHES/HR
ANITICIPATED RESULTING IN WATER LOADING AND LOCALIZED STRONG
DOWNDRAFTS. POTENTIAL EXISTS FOR WET MICROBURST WINDS VCNTY OF
STRONGEST STORMS.

PASSAGE OF FRONT LATER TONIGHT WILL BRIND A WIND SHIFT...WINDS
BECOMING NORTHERLY...THEN NORTHEASTERLY BEHIND THE FRONT FOR
SUNDAY. NOT CONFIDENT AS TO HOW MUCH FOG/STRATUS WILL FORM TONIGHT
NOR HOW LONG IT WILL LINGER SUNDAY...BUT MODELS ARE SUGGESTING
WIDESPREAD IFR CONDITIONS WILL DEVELOP LATE TONIGH AND SUNDAY PER
LINGERING LOW LEVEL MOISTURE AND POTENTIAL FOR THIS MOISTURE TO
GET ENHANCED BY THE DEVELOPING NORTHEASTERLY WIND AND WEDGE OF
STABLE AIR DEVELOPING OVER AND EAST OF THE MOUNTAINS SUNDAY.

THE FRONT IS FORECAST TO STALL JUST SOUTH OF THE AREA SUNDAY AND
MONDAY...MAINTAINING CLOUD COVER AS WELL AS A THREAT FOR SHOWERS.
MEANWHILE LOW PRESSURE MOVING ALONG THE SOUTHEAST COAST WILL KEEP
OUR WINDS NE. THIS LOW IS PROGGED TO MOVE NORTHEAST ALONG THE
COAST MONDAY...MOVING OUT TO SEA BY LATE TUESDAY. UNTIL THIS AREA
OF LOW PRESSURE MOVES WELL OFF SHORE THE EXPECTATION IS FOR
LINGERING LOW LEVEL CLOUDINESS.

AFTER TUESDAY A RETURN TO SUMMER-LIKE CONDITIONS CAN BE EXPECTED
WITH DIURNAL SHOWERS AND STORMS. LATE NIGHT FOG IS ALSO LIKELY IN
THE MOUNTAIN VALLEYS. NEXT COLD FRONT IS FORECAST TO MOVE ACROSS
THE MIDWEST AND OHIO VALLEY WEDNESDAY WITH STRONG AREA OF LOW
PRESSURE MOVING INTO THE GREAT LAKES IMPACTING ROUTES THROUGH DTX-
ORD-MSP. THIS FRONT SHOULD REACH THE MID ATLANTIC REGION IN THE
THURSDAY/FRIDAY TIME FRAME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...NF/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Sep 6, 4:15 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT SAT SEP 6 2014

NCZ003>006-019-020-VAZ032>035-043>047-058-059-070930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
415 AM EDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-070930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
415 AM EDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING ALONG A COLD FRONT THAT WILL MOVE THROUGH THE REGION.
TORRENTIAL RAINFALL AND ISOLATED DAMAGING WIND GUSTS WILL
ACCOMPANY THE STRONGER THUNDERSTORMS. THE RAINFALL COULD LEAD TO
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 6, 1:01 PM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT SAT SEP 6 2014

VAZ044-058-061800-
HALIFAX VA-PITTSYLVANIA VA-
101 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  EAST CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A THUNDERSTORM NEAR CHATHAM...MOVING TO THE EAST AT 10 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  INGRAM...
  CHATHAM...
  MT AIRY...
  GRETNA...
  AND RIDGEWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3670 7910 3677 7950 3697 7943 3697 7907
TIME...MOT...LOC 1700Z 275DEG 9KT 3686 7940

MBS
Special weather statement, Sep 6, 1:06 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SAT SEP 6 2014

VAZ017-032-033-043-061800-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
106 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EAST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR ENDICOTT
  TO NEAR BUFFALO RIDGE...MOVING TO THE EAST AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  BASSETT...
  FERRUM...
  WOOLWINE...
  AND OAK LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3668 8031 3695 8028 3702 7983 3680 7991
      3664 7998
TIME...MOT...LOC 1704Z 272DEG 5KT 3690 8015 3680 8018 3670 8021

MBS
Special weather statement, Sep 6, 1:58 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SAT SEP 6 2014

VAZ017-032-033-043-061900-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
158 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR
  MARTINSVILLE CITY TO NEAR BASSETT TO NEAR CHARITY TO NEAR
  WOOLWINE. THESE STORMS WERE NEARLY STATIONARY.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  BASSETT...
  WOOLWINE...
  COLLINSVILLE...
  AND FIGSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3666 8011 3674 8042 3688 8039 3690 8014
      3686 7996 3675 7969 3664 7977 3664 7993
TIME...MOT...LOC 1756Z 354DEG 1KT 3670 7983 3679 7995 3680 8013 3681
8030

MBS
Special weather statement, Sep 6, 2:24 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT SAT SEP 6 2014

VAZ015-061900-
GRAYSON VA-
224 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR
  VOLNEY...MOVING TO THE EAST AT 5 MPH.

* HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TROUTDALE...
  MOUTH OF WILSON...
  RUGBY...
  AND VOLNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3658 8148 3669 8150 3673 8134 3658 8129
TIME...MOT...LOC 1822Z 254DEG 5KT 3664 8141

16
Special weather statement, Sep 6, 3:14 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT SEP 6 2014

NCZ004-005-VAZ032-043-062000-
ROCKINGHAM NC-STOKES NC-HENRY VA-PATRICK VA-
314 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING SLOW MOVING THUNDERSTORMS ACROSS SOUTHERN HENRY AND
  PATRICK COUNTIES. THESE STORMS WERE MOVING TO THE SOUTHEAST AT 5
  MPH.

* THESE STORMS ARE PRODUCING VERY HEAVY RAIN AT RATES OF 1 TO 2
  INCHES PER HOUR...WHICH WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SPENCER...
  RIDGEWAY...
  SANDY RIDGE...
  AND MARTINSVILLE AIRPORT.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY.

DO NOT DRIVE YOUR CAR OVER ROADWAYS THAT HAVE BECOME COVERED WITH
WATER. WHEN ENCOUNTERING HEAVY DOWNPOURS...DRIVE SLOWLY TO AVOID
HYDRO PLANING.

LAT...LON 3657 8025 3674 7983 3658 7970 3658 7971
      3654 7971 3640 8013
TIME...MOT...LOC 1909Z 336DEG 3KT 3663 7977 3648 8010

16
Special weather statement, Sep 6, 4:51 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT SAT SEP 6 2014

NCZ002-003-019-062130-
SURRY NC-ALLEGHANY NC-WILKES NC-
451 PM EDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ABSHERS...MOVING TO THE NORTHEAST AT 20
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN PARK...
  TRAPHILL...
  LOW GAP...
  BARRETT...
  AND STATE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3628 8113 3645 8122 3656 8085 3656 8082
      3628 8069
TIME...MOT...LOC 2047Z 247DEG 16KT 3640 8110

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:51 PM EDTSpecial Weather StatementRNKAlleghany39 min
Sep 6, 6:48 PM EDTSpecial Weather StatementRNKYadkin42 min

Nearby

Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.